ISMP
ISMP ISMP
 
     
 
ISMP

The following are excerpts from the newsletter

February 27, 2014

In this week's issue:

  • ISMP Canada identifies themes associated with fatal medication events in the home
  • Trainer EPIPEN used during code.
    • We received a serious report where a nurse thought she was administering EPINEPHrine via an EPIPEN for a patient that was experiencing a severe reaction to CARBOplatin. During a review of the event, it was discovered that it was actually an EpiPen trainer device, which is packaged in the same carton as EpiPens that contain EPINEPHrine. Read more to learn how you can prevent this from happening in your organization.
  • Imported look-alikes.
    • Due to drug shortages of medications used for parenteral nutrition, FDA has used its regulatory discretion to import and distribute several foreign products. We describe issues with an organic phosphate product, pediatric trace elements, and adult trade elements.
  • Unit of use vs. unit dose packaging for US hospitals.
    • In several European countries, unit of use packages are dispensed rather than unit dose packages. These unit of use products often do not have drug labels that properly overlay the individual tablets because the entire card is dispensed. We report on an FDA-approved product that is packaged as a unit of use product that would require each tablet to be repackaged or each blister package to be cut into single tablets and relabeled to make sure that the drug name, strength, and full barcode appear on each dose. 
  • ISMN ER now gone.
    • ISMP previously published a report about an AvKARE product, isosorbide mononitrate extended-release that did not contain the generic name of the product. The product label has been updated to include the full generic name but old product may still be in the marketplace. 

Special announcements...

  • 1-year Fellowships
  • ISMP webinar
    • Join us on March 27 for our webinar, Addressing Safety Challenges with U-500 Insulin (And did you know U-200 and U-300 insulin products are now on the way?). Since only U-100 syringes are available for insulin administration, confusion exists when measuring doses of U-500 insulin. Given the increase in use of U-500 insulin, ISMP has received a growing number of reports related to serious 5-fold dosing errors with the drug. Learn more about common errors with U-500 insulin and how to prevent them. Also, share in the discussion of two new insulin concentrations in clinical trials, and assess their benefits and risks compared to U-100 and U-500 insulin.
    • For details, visit: www.ismp.org/educational/webinars.asp.
  • Unique 2-day program
    • Attend ISMP's Medication Safety INTENSIVE workshop in Washington, DC, on April 10-11, 2014. This workshop provides hands-on experiences with risk assessment, event investigation, error analysis, selecting error-reduction strategies, action planning, measuring effectiveness, Just Culture, and more!
    • For details, visit: www.ismp.org/educational/MSI.

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  |   Legal Notices | Privacy Policy | Help Support ISMP
 Med-ERRS | Medication Safety Officer Society Medication Safety Officers Society | Consumer Medication Safety For consumers
ISMP Canada | ISMP Spain  | ISMP Brasil  | International Group  | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

ISMP
ISMP